Flood, Adair
- When
- May 22, 6:00 PM CST to May 31, 11:59 PM CST
- Where
- Adair forecast zone
- Property damage
- $100,000
- Crop damage
- $298,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.331, -94.471 (the zone’s center; the record gives no point)
19 inches of rain over the first week of the month. However, the second week of May brought seasonally normal rainfall.
Every event with a place to put it; 51 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
May 2004 began rather dry with an average of only 0.19 inches of rain over the first week of the month. However, the second week of May brought seasonally normal rainfall. Heavy rain occurred during the third week of the month. May's greatest rain events came back to back. The first round of heavy rain producing thunderstorms began on the morning of the 21st and continued into the morning of the 22ns. Heaviest rains were in North Central and Northeast Iowa where storm totals included 4.75 inches at Emmetsburg, 6.22 inches at Mason City, and 5.14 inches at Decorah. Another round of storms began on the afternoon of the 22nd and continued into the morning of the 23rd. Some of the rain totals reported with this second series of storms included 6.67 inches near Ames and 4.15 inches at Marshalltown. A statewide average of 2.97 inches of rain fell from these two systems. Locally heavy rain continued to fall through much of the remainder of the month. The greatest rainfall amount occurred during the early morning hours of the 30th when 4.37 inches of rain fell at Fairfield. Damage reports were still coming in but it does appear from preliminary reports that roughly six percent of Iowa's 2004 crop was flood out. Based on a $23 per acre cost to replant it is estimated that the floods have cost Iowa farmers some $15.2 million dollars. The rainfall that occurred over the later part of May was Iowa's greatest since July 1993. Rainfall totals for the month varied form 4.01 inches at Burlington to 14.87 inches at Lansing. Radar derived estimates suggest that May rainfall was actually below normal in some areas over the far Northwest...such as Buena Vista and Van Buren Counties. However, complete rain gage reports were not yet available for these areas. Excessive rainfall produced major flooding in many areas across the state during the second half of May. This was the first widespread major flood event in many years. The heaviest rainfall occurred over the Northeastern sections of the state. Additionally, several episodes of severe thunderstorms produced large hail, high winds, and tornadoes during May. Severe weather was reported on 15 days during the month with all but 7 of Iowa's 99 counties reporting severe thunderstorm events. The month's largest severe weather outbreaks occurred on the 8th (26 counties, mostly west central to northeast) ; 17th (20 counties, mostly southwest to east central); 21st (37 counties, mostly northwest to east central); 22nd (31 counties, mostly southwest to east central) and the 24th (33 counties, mostly southwest one half). An exact tornado count is not yet available for the state, but central Iowa did report 32 tornadoes for the month with an estimated total of 50 tornadoes statewide. Nearly all were F0 and F1 intensity with minimal damage to communities. There was a tornado of F2 intensity that did produce significant damage to the communities of Bradgate and Palo (both on May 21).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 22, 1:09 PM CST, 4 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 209 PM CDT SAT MAY 22 2004 .DISCUSSION... MAIN CONCERNS FOR EARLY IN THE FORECAST PERIOD WILL BE CONVECTION THROUGH MONDAY. TODAY OUTFLOW BOUNDARY FROM MORNING CONVECTION BEGINNING TO ERODE OVER NORTHERN MISSOURI WITH A MORE SOUTHERLY PUSH BECOMING APPARENT. NEXT IN ROUND OF SHORTWAVES NOW ENTERING MIDWEST. STATIONARY BOUNDARY OVER NORTHERN IOWA BEGINNING TO SAG SOUTH WITH BOUNDARIES PRIMED TO CONVERGE. EXPLOSIVE THUNDERSTORM DEVELOPMENT APPEARS LIKELY AND FROM 18Z OAX SOUNDING...CAP IS ERODING. SUPERCELLS ARE LIKELY WITHIN THE FIRST SEVERAL HOURS OF INITIATION LATE THIS AFTERNOON AND EVENING. LARGE HAIL AND TORNADOES WILL BE THE MAIN THREATS EARLY ON. HEAVY RAIN WILL BE A CONCERN WITH THE POSSIBILITY OF TRAINING STORMS EARLY. 65-70KT 850MB JET CRANKS UP TONIGHT WITH GOOD CONVERGENCE OVER IOWA AND PLENTY OF MOISTURE FEED. CONVECTION SHOULD FORM INTO AN MCS AND TRAVEL ACROSS THE NORTHWESTERN 2/3 OF THE FORECAST AREA. WIDESPREAD 1-2 INCH AMOUNTS LIKELY WITH LOCALLY HEAVIER POSSIBLE. LOW TRACKS ACROSS CNTRL IA SUNDAY...POSSIBLE THUNDERSTORMS DEVELOPING ALONG COLD FRONT ACROSS EAST. MORE THUNDERSTORMS EXPECTED MONDAY AS NEXT SYSTEM ARRIVES. ACTIVITY FINALLY COMES TO AN END BY TUESDAY WITH COOLER AND DRY CONDITIONS EXPECTED. KEPT NEXT CHANCE FOR PRECIPITATION FRIDAY. ENSEMBLES NOT IN AGREEMENT ON SHORTWAVE TOWARDS THE END OF THE WEEK AND REMAIN CONSISTENT FOR END OF EXTENDED PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT NORTH OF INTERSTATE 80. && DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 327 PM CDT SAT MAY 22 2004 IAZ004>007-015>017-024>028-036>039-048>050-060>062-231100- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MARSHALL-PALO ALTO-POLK- POWESHIEK-STORY-TAMA-WINNEBAGO-WORTH-WRIGHT- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND NORTHERN IOWA...NORTH AND EAST OF A LINE FROM EMMETSBURG...TO DES MOINES...TO GRINNELL. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 6 PM TONIGHT THROUGH THE REST OF THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE DURING THE EVENING HOURS. FLASH FLOODING IS ALSO POSSIBLE... ESPECIALLY ACROSS AREAS ALONG AND NORTH OF HIGHWAY 20 THAT WERE HARD HIT BY RECENT RAINS. ISOLATED 3 TO 5 INCH RAINFALL TOTALS ARE POSSIBLE BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A THUNDERSTORM COMPLEX...WITH SOME EMBEDDED SEVERE THUNDERSTORMS POSSIBLE...WILL LIKELY BE ONGOING EARLY SUNDAY MORNING. SEVERE WEATHER IS POSSIBLE AGAIN SUNDAY AFTERNOON AND MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT FOR BOTH SEVERE WEATHER AND FLOODING REPORTS. SPOTTER ACTIVATION MAY ALSO BE NEEDED AGAIN ON SUNDAY AND MONDAY. IAZ023-033>035-044>047-057>059-231100- AUDUBON-BOONE-CALHOUN-CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE- POCAHONTAS-SAC-WEBSTER- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST CENTRAL INTO CENTRAL IOWA...ALONG AND WEST OF A LINE FROM AUDUBON... TO PERRY...TO POCAHONTAS. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM THROUGH THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. CONDITIONS ARE ALSO VERY FAVORABLE FOR TORNADOES DURING THE EVENING. FLASH FLOODING IS ALSO POSSIBLE...ESPECIALLY ACROSS AREAS ALONG AND NORTH OF HIGHWAY 20 THAT WERE HARD HIT BY RECENT RAINS. ISOLATED 3 TO 5 INCH RAINFALL TOTALS ARE POSSIBLE BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT FOR BOTH SEVERE WEATHER AND FLOODING REPORTS. SPOTTER ACTIVATION MAY ALSO BE NEEDED MONDAY AFTERNOON AND NIGHT. IAZ073>075-084>086-092>097-231100- APPANOOSE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR- WAPELLO-WARREN-WAYNE- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTHERN IOWA. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM TONIGHT THROUGH THE REST OF THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. CONDITIONS ARE ALSO FAVORABLE FOR STRONG TORNADOES. EVENING HOURS. ISOLATED FLASH FLOODING CANNOT BE RULED OUT...BUT IS NOT LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND AGAIN MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AGAIN ON SUNDAY AFTERNOON AND MONDAY. IAZ070>072-081>083-231100- ADAIR-ADAMS-CASS-CLARKE-MADISON-UNION- 327 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHERN IOWA. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER FROM 600 PM THIS EVENING THROUGH THE REST OF THE NIGHT. THREATS INCLUDE VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. CONDITIONS ARE ALSO VERY FAVORABLE FOR STRONG TORNADOES DURING THE EVENING. ISOLATED FLASH FLOODING CANNOT BE RULED OUT...BUT IS NOT LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE WEATHER IS POSSIBLE MONDAY AFTERNOON AND NIGHT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED MONDAY AFTERNOON AND NIGHT.
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
541 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1115 AM HAIL BRITT 43.10N 93.80W
05/21/2004 0.88 INCH HANCOCK IA PUBLIC
1125 AM HAIL 5 NW NORTHWOOD 43.50N 93.29W
05/21/2004 1.00 INCH WORTH IA LAW ENFORCEMENT
1125 AM HAIL BRITT 43.10N 93.80W
05/21/2004 1.00 INCH HANCOCK IA TRAINED SPOTTER
1130 AM HAIL 2 E RUTHVEN 43.13N 94.86W
05/21/2004 1.75 INCH PALO ALTO IA BROADCAST MEDIA
REPORT RECEIVED FROM KICD RADIO
1131 AM HAIL RUTHVEN 43.13N 94.90W
05/21/2004 1.00 INCH PALO ALTO IA LAW ENFORCEMENT
1140 AM HAIL 1 S NORTHWOOD 43.43N 93.22W
05/21/2004 0.75 INCH WORTH IA TRAINED SPOTTER
1235 PM HAIL 3 W GREENE 42.90N 92.86W
05/21/2004 0.75 INCH BUTLER IA TRAINED SPOTTER
0152 PM HAIL STEAMBOAT ROCK 42.41N 93.07W
05/21/2004 0.88 INCH HARDIN IA TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER.
0220 PM HAIL WEBSTER CITY 42.46N 93.82W
05/21/2004 1.00 INCH HAMILTON IA TRAINED SPOTTER
0221 PM HAIL 2 E DOWS 42.66N 93.46W
05/21/2004 0.75 INCH FRANKLIN IA TRAINED SPOTTER
0228 PM TORNADO 2 W HOLLAND 42.40N 92.84W
05/21/2004 GRUNDY IA LAW ENFORCEMENT
0231 PM HAIL SE POPEJOY 42.59N 93.43W
05/21/2004 0.88 INCH FRANKLIN IA TRAINED SPOTTER
0232 PM TORNADO 3 W HOLLAND 42.40N 92.86W
05/21/2004 GRUNDY IA AMATEUR RADIO
0232 PM TORNADO 1 E HOLLAND 42.40N 92.78W
05/21/2004 GRUNDY IA AMATEUR RADIO
CORRECTION ON LOCATION...ORIGINAL REPORT HAD 3 WEST OF
HOLLAND AND IT SHOULD BE 1 EAST OF HOLLAND.
0238 PM TORNADO 3 N GRUNDY CENTER 42.41N 92.77W
05/21/2004 GRUNDY IA LAW ENFORCEMENT
TORNADO CROSSING HIGHWAY 14 WITH DEBRIS. STATE PATROL
REPORT.
0242 PM HAIL DIKE 42.46N 92.63W
05/21/2004 0.88 INCH GRUNDY IA AMATEUR RADIO
0242 PM TORNADO 4 NE GRUNDY CENTER 42.40N 92.72W
05/21/2004 GRUNDY IA LAW ENFORCEMENT
STATE PATROL REPORT OF TWO SIMULATNEOUS TORNADOES.
0249 PM TORNADO 7 SW DIKE 42.39N 92.73W
05/21/2004 GRUNDY IA TRAINED SPOTTER
MOVING NORTHEAST TOWARD DIKE.
0250 PM HAIL ALDEN 42.51N 93.38W
05/21/2004 1.00 INCH HARDIN IA TRAINED SPOTTER
0253 PM HAIL 2 NW DIKE 42.48N 92.66W
05/21/2004 1.75 INCH GRUNDY IA LAW ENFORCEMENT
0253 PM TSTM WND DMG 9 E POPEJOY 42.59N 93.25W
05/21/2004 FRANKLIN IA PUBLIC
OUTBUILDINGS DAMAGED. TREES DOWN.
0300 PM HAIL ALDEN 42.51N 93.38W
05/21/2004 1.00 INCH HARDIN IA LAW ENFORCEMENT
0306 PM HAIL GRUNDY CENTER 42.36N 92.77W
05/21/2004 0.88 INCH GRUNDY IA TRAINED SPOTTER
0315 PM TORNADO 10 W GRUNDY CENTER 42.36N 92.97W
05/21/2004 GRUNDY IA AMATEUR RADIO
ON STATE HIGHWAY 175
0315 PM HAIL TRAER 42.19N 92.46W
05/21/2004 1.25 INCH TAMA IA TRAINED SPOTTER
0316 PM HAIL TRAER 42.19N 92.46W
05/21/2004 1.00 INCH TAMA IA LAW ENFORCEMENT
0317 PM HAIL DIKE 42.46N 92.63W
05/21/2004 1.00 INCH GRUNDY IA TRAINED SPOTTER
0321 PM TORNADO 3 S WATERLOO 42.45N 92.35W
05/21/2004 BLACK HAWK IA PUBLIC
0321 PM HAIL WATERLOO 42.49N 92.35W
05/21/2004 1.00 INCH BLACK HAWK IA TRAINED SPOTTER
NICKEL TO QUARTER SIZED HAIL REPORTED BY TRAINED SPOTTER.
0321 PM HAIL WATERLOO 42.49N 92.35W
05/21/2004 1.00 INCH BLACK HAWK IA TRAINED SPOTTER
0322 PM TORNADO 5 NW GRUNDY CENTER 42.41N 92.84W
05/21/2004 GRUNDY IA AMATEUR RADIO
0330 PM HAIL WATERLOO 42.49N 92.35W
05/21/2004 1.75 INCH BLACK HAWK IA BROADCAST MEDIA
0333 PM TSTM WND GST 4 NW CEDAR FALLS 42.56N 92.51W
05/21/2004 60 MPH BLACK HAWK IA LAW ENFORCEMENT
0335 PM TSTM WND DMG EVANSDALE 42.46N 92.28W
05/21/2004 BLACK HAWK IA AMATEUR RADIO
TREES DOWN ON LAFAYETTE ST.
0341 PM HAIL WATERLOO 42.49N 92.35W
05/21/2004 0.88 INCH BLACK HAWK IA LAW ENFORCEMENT
0342 PM HAIL GRUNDY CENTER 42.36N 92.77W
05/21/2004 1.75 INCH GRUNDY IA LAW ENFORCEMENT
HIGHWAY 175 WEST OF GRUNDY CENTER
0345 PM HAIL 1 SE RAYMOND 42.46N 92.21W
05/21/2004 0.88 INCH BLACK HAWK IA EMERGENCY MNGR
0345 PM HAIL 4 SE WATERLOO 42.45N 92.30W
05/21/2004 0.88 INCH BLACK HAWK IA EMERGENCY MNGR
ESTIMATED 4 MI SE OF WATERLOO, MM65, I380
0404 PM HAIL WATERLOO 42.49N 92.35W
05/21/2004 0.75 INCH BLACK HAWK IA TRAINED SPOTTER
0410 PM TSTM WND DMG 2 N TRAER 42.22N 92.46W
05/21/2004 TAMA IA TRAINED SPOTTER
NUMEROUS TREES DOWN 1-2 MI NORTH OF TRAER
0416 PM HAIL TRAER 42.19N 92.46W
05/21/2004 1.00 INCH TAMA IA TRAINED SPOTTER
0420 PM HAIL 2 NW DYSART 42.19N 92.34W
05/21/2004 0.88 INCH TAMA IA TRAINED SPOTTER
0423 PM TSTM WND GST 3 N CLUTIER 42.12N 92.40W
05/21/2004 60 MPH TAMA IA TRAINED SPOTTER
0539 PM HAIL 5 N MESERVEY 42.98N 93.46W
05/21/2004 1.00 INCH CERRO GORDO IA TRAINED SPOTTER
0555 PM HAIL CLEAR LAKE 43.14N 93.37W
05/21/2004 1.00 INCH CERRO GORDO IA NWS EMPLOYEE
0557 PM HAIL 2 E PLAINFIELD 42.84N 92.50W
05/21/2004 1.00 INCH BREMER IA TRAINED SPOTTER
DELAYED REPORT.
0600 PM HAIL 1 SSW GRUNDY CENTER 42.36N 92.78W
05/21/2004 0.75 INCH GRUNDY IA TRAINED SPOTTER
0602 PM HAIL N CLEAR LAKE 43.13N 93.38W
05/21/2004 0.88 INCH CERRO GORDO IA TRAINED SPOTTER
0602 PM HAIL GRUNDY CENTER 42.36N 92.77W
05/21/2004 1.75 INCH GRUNDY IA LAW ENFORCEMENT
WEST SIDE OF CITY.
0607 PM HAIL 5 NNE MESERVEY 42.97N 93.42W
05/21/2004 0.88 INCH CERRO GORDO IA TRAINED SPOTTER
0609 PM HAIL 2 E PLAINFIELD 42.84N 92.50W
05/21/2004 1.00 INCH BREMER IA TRAINED SPOTTER
0610 PM TORNADO 1 E ROLFE 42.81N 94.53W
05/21/2004 POCAHONTAS IA LAW ENFORCEMENT
RELAYED VIA AMATEUR RADIO.
0610 PM TORNADO ROLFE 42.81N 94.53W
05/21/2004 POCAHONTAS IA LAW ENFORCEMENT
THREE TORNADOES. NUMEROUS INJURIES. CONSIDERABLE PROPERTY
DAMAGE.
0615 PM FLOOD ALGONA 43.07N 94.23W
05/21/2004 KOSSUTH IA EMERGENCY MNGR
ROADS UNDERWATER THROUGHOUT SOUTHERN KOSSUTH COUNTY. 3
FEET OF WATER OVER SEVERAL ROADS. CARS STALLED ALONG
HIGHWAY 18 IN ALGONA.
0622 PM TORNADO 2 E ROLFE 42.81N 94.49W
05/21/2004 POCAHONTAS IA AMATEUR RADIO
0623 PM TORNADO BRADGATE 42.80N 94.42W
05/21/2004 HUMBOLDT IA BROADCAST MEDIA
HOMES DAMAGED AND INJURIES.
0640 PM HAIL 4 SW ALGONA 43.03N 94.29W
05/21/2004 1.00 INCH KOSSUTH IA EMERGENCY MNGR
FIELDS AND DITCHES FLOODED DUE TO HEAVY RAIN.
0646 PM HAIL 1 S ROLFE 42.80N 94.53W
05/21/2004 0.75 INCH POCAHONTAS IA STORM CHASER
RELAYED VIA AMATEUR RADIO.
0652 PM HAIL 4 N NEW HARTFORD 42.62N 92.63W
05/21/2004 1.00 INCH BUTLER IA TRAINED SPOTTER
0655 PM HAIL RENWICK 42.83N 93.98W
05/21/2004 1.00 INCH HUMBOLDT IA STORM CHASER
0712 PM HAIL KANAWHA 42.93N 93.79W
05/21/2004 0.88 INCH HANCOCK IA TRAINED SPOTTER
0726 PM FLOOD 6 SW MASON CITY 43.09N 93.28W
05/21/2004 CERRO GORDO IA AMATEUR RADIO
WATER COVERING ROADS. VISIBLE FROM INTERSTATE 35.
0730 PM TORNADO 6 NW CLARION 42.79N 93.82W
05/21/2004 WRIGHT IA PUBLIC
RELAYED FROM LAW ENFORCEMENT. DELAYED REPORT.
0730 PM TSTM WND GST 4 W CLARION 42.73N 93.81W
05/21/2004 60 MPH WRIGHT IA LAW ENFORCEMENT
DELAYED REPORT.
0733 PM FLOOD GOODELL 42.92N 93.61W
05/21/2004 HANCOCK IA AMATEUR RADIO
WATER COVERING ROADS AND FIELDS.
0735 PM HAIL NNW CLARION 42.73N 93.73W
05/21/2004 0.88 INCH WRIGHT IA LAW ENFORCEMENT
DELAYED REPORT.
0801 PM FLOOD GOODELL 42.92N 93.61W
05/21/2004 HANCOCK IA TRAINED SPOTTER
WATER OVER 130TH STREET AT HIGHWAY 69.
0803 PM FLOOD S MASON CITY 43.15N 93.20W
05/21/2004 CERRO GORDO IA LAW ENFORCEMENT
WATER OVER ROADS OVER SOUTHERN PART OF CERRO GORDO
COUNTY. ALONG HIGHWAY 65, 2 TO 3 INCHES DEEP AND CLIMBING
BETWEEN THE AVENUE OF THE SAINTS AND ROCKWELL.
0803 PM HEAVY RAIN N ROCKWELL 42.99N 93.19W
05/21/2004 2.50 INCH CERRO GORDO IA TRAINED SPOTTER
IN LESS THAN ONE HOUR.
0805 PM TSTM WND DMG 4 S DOWS 42.60N 93.50W
05/21/2004 WRIGHT IA EMERGENCY MNGR
BARN AND GRAIN BINDS DESTROYED
0815 PM FLASH FLOOD 4 N CLARKSVILLE 42.84N 92.67W
05/21/2004 BUTLER IA LAW ENFORCEMENT
WATER OVER ROAD ... UNKNOWN DEPTH
0819 PM TSTM WND GST 4 W WAVERLY 42.73N 92.55W
05/21/2004 60 MPH BREMER IA TRAINED SPOTTER
0823 PM TSTM WND GST WAVERLY 42.73N 92.47W
05/21/2004 60 MPH BREMER IA TRAINED SPOTTER
0835 PM FLOOD WAVERLY 42.73N 92.47W
05/21/2004 BREMER IA TRAINED SPOTTER
STREET FLOODING. 3 TO 6 INCHES OF STANDING WATER.
0850 PM TSTM WND GST 1 SE READLYN 42.69N 92.21W
05/21/2004 60 MPH BREMER IA TRAINED SPOTTER
0852 PM FLASH FLOOD 1 NW FREDERIKA 42.89N 92.32W
05/21/2004 BREMER IA PUBLIC
CORRECTION TO PREVIOUS REPORT...BREMER COUNTY...1 1/2
FOOT WATER AND DEBRIS OVER HIGHWAY 63
0943 PM FLASH FLOOD ALLISON 42.75N 92.80W
05/21/2004 BUTLER IA EMERGENCY MNGR
BUTLER COUNTY FLOOD WATERS OVER LESSER MAINTAINED COUNTY
ROADS AND CULVERTS...MAIN ROADS NOT FLOODED
0943 PM TSTM WND DMG WAVERLY 42.73N 92.47W
05/21/2004 BREMER IA EMERGENCY MNGR
WAVERLY WITHOUT POWER DUE TO SEVERE THUNDERSTORM
LIGHTNING AND WIND DAMAGE
1033 PM FLOOD 2 N SHELL ROCK 42.74N 92.58W
05/21/2004 BUTLER IA TRAINED SPOTTER
ON COUNTY ROAD T63, DITCHES AND SEVERAL FIELDS FULL WITH
WATER. DRIVEWAYS COVERED WITH WATER. FEW STREETS IN NEW
HARTFORD COVERED UNDER 2 TO 4 INCHES OF WATER.
1045 PM FLASH FLOOD CLARKSVILLE 42.78N 92.67W
05/21/2004 BUTLER IA FIRE DEPT/RESCUE
FLOODING OCCURRED ON COUNTY ROADS WITH SOME GRAVEL ROADS
WASHED OUT.
1059 PM HAIL MALLARD 42.94N 94.68W
05/21/2004 0.75 INCH PALO ALTO IA BROADCAST MEDIA
1102 PM HAIL
MANLY 43.29N 93.20W
05/21/2004 1.00 INCH WORTH IA BROADCAST MEDIA
1120 PM FLASH FLOOD ROCKWELL 42.98N 93.19W
05/21/2004 CERRO GORDO IA LAW ENFORCEMENT
NUMEROUS ROADS FLOODED WITH AFFECTED AREA EXPANDING INTO
SOUTHWEST PORTION OF COUNTY. SOME GRAVEL ROADS WASHED OUT
IN PAST HOUR.
1135 PM FLASH FLOOD MASON CITY 43.15N 93.20W
05/21/2004 CERRO GORDO IA EMERGENCY MNGR
EVACUATIONS OCCURRING DUE TO RAPID FLOODING. DETAILS
UNKNOWN.
1220 AM FLASH FLOOD JOICE 43.36N 93.46W
05/22/2004 WORTH IA LAW ENFORCEMENT
MAIN STREET FLOODED.
1220 AM FLASH FLOOD 2 E HANLONTOWN 43.28N 93.34W
05/22/2004 WORTH IA LAW ENFORCEMENT
WATER FLOWING OVER COUNTY ROADS ADJACENT TO I-35 IN
SOUTHERN 10 MILES OF COUNTY.
1235 AM FLASH FLOOD EAGLE GROVE 42.67N 93.90W
05/22/2004 WRIGHT IA BROADCAST MEDIA
2-3 FEET OF WATER ON SOME SIDE STREETS.
0144 AM TSTM WND GST TRIPOLI 42.81N 92.26W
05/22/2004 64 MPH BREMER IA MESONET
0508 AM TSTM WND GST ATLANTIC 41.40N 95.01W
05/22/2004 60 MPH CASS IA AWOS
&&
ROLFE TORNADO WAS RATED F1. BRADGATE F2. FULL EVENT NARRATIVE WILL
BE ISSUED LATER THIS EVENING.
KJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 7 SW BOONE 41.98N 93.98W
05/22/2004 0.88 INCH BOONE IA LAW ENFORCEMENT
&&
GRAMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL N TEMPLETON 41.92N 94.94W
05/22/2004 0.88 INCH CARROLL IA TRAINED SPOTTER
ONE INCH OF RAIN IN 20 MINUTES.
&&
GRAMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST MANNING 41.91N 95.06W
05/22/2004 80 MPH CARROLL IA TRAINED SPOTTER
ALONG HIGHWAY 141.
&&
GRAMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 2 N MADRID 41.90N 93.82W
05/22/2004 2.75 INCH BOONE IA LAW ENFORCEMENT
&&
GRAMSThe national radar mosaic for the moment the first event began.
51 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393571, 5393572, 5393573, 5393574, 5393575, 5393576, 5393577, 5393578, 5393579, 5393580, 5393581, 5393582, 5393583, 5393584, 5393585, 5393671, 5393672, 5393673, 5393674, 5393675, 5393676, 5393677, 5393678, 5393679, 5393680, 5393681, 5393682, 5393683, 5393684, 5393685, 5393686, 5393687, 5393688, 5393689, 5393690, 5393691, 5393692, 5393693, 5393694, 5393695, and more.